DRUG POINTS: Fixed drug eruption with fluconazoleBMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6926.454a (Published 12 February 1994) Cite this as: BMJ 1994;308:454
Fixed drug eruption with fluconazole
A 27 year old man was referred with an 18 month history of a recurrent rash on the extensor surfaces of his elbows. He had suffered 15 episodes, each lasting three days and resolving spontaneously to leave residual bluish-grey macules (1 cm2. The patient had taken minocycline 50 mg daily for three years for acne and occasionally took Migraleve (paracetamol 500 mg, codeine phosphate 8 mg), aspirin, and paracetamol. There was no temporal relation between his intermittent medication and the rash. A drug reaction was suspected and erythromycin 500 mg twice a day was substituted for minocycline. Six weeks later the patient had a further attack which prompted self referral. Clearly demarcated dusky red plaques with violaceous centres had developed at the sites of residual pigmentation over the elbows. A skin biopsy specimen showed appearances consistent with a fixed drug eruption; spongiosis, hydropic degeneration of the basal layer, a predominantly lymphocytic perivascular infiltrate, and dermal melanophages. On close questioning the patient recalled having taken fluconazole 150 mg two hours before the onset of the rash. It was later established that he had taken fluconazole 22 times over the previous three years as a single dose treatment for recurrent candidal balanitis. Challenge with fluconazole 150 mg four weeks later provoked identical signs within an hour.
The morphology and histology of the lesions, with residual post inflammatory pigmentation and recurrence at identical sites on challenge, are diagnostic of a fixed drug eruption.1 Fluconazole is a systemic triazole antifungal agent. There are no previous published reports of fixed drug eruptions following this drug. The Committee on Safety of Medicines has received one other report (personal communication). Fixed drug eruptions have not been associated with itraconazole, the only other systemic triazole, although maculopapular rashes have been reported.2